Alert archive / Iowa / Wind Advisories in 2014
Wind Advisory 17, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Nov 10, 2014, 3:33 PM CST for 17 counties in Iowa. It took effect at Nov 10, 2014, 4:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2014, 3:33 PM CST (21:33 UTC)
- In effect from
- Nov 10, 2014, 4:00 PM CST
- Expired
- Nov 11, 2014, 3:46 AM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Taylor County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
762 WWUS73 KDMX 102133 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CST MON NOV 10 2014 ...STRONG AND GUSTY WINDS TONIGHT... .STRONG AND GUSTY NORTH TO NORTHWEST WINDS WILL INCREASE THROUGHOUT THE EVENING INTO THE OVERNIGHT HOURS...BEHIND AN AREA OF LOW PRESSURE LIFTING FROM MO/SRN IA INTO SRN WI AND NRN IL BY TUESDAY. A VERY TIGHT SFC PRESSURE GRADIENT WILL REMAIN IN PLACE ALONG WITH STRONG WINDS ALOFT BEING BROUGHT TO THE SURFACE BY COLDER AIR RUSHING INTO THE STATE. THE WINDS ARE EXPECTED TO REMAIN GUSTY INTO TUESDAY...BUT WILL DIMINISH SOME FROM THE STRONGER WINDS EXPECTED OVERNIGHT. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 110545- /O.NEW.KDMX.WI.Y.0017.141110T2200Z-141111T1200Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD... LENOX...NEW MARKET 333 PM CST MON NOV 10 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. * WINDS...NORTH TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS...ANY LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND. USE CAUTION WHEN DRIVING AS IT MAY BE DIFFICULT WITH THE GUSTY WINDS...ESPECIALLY FOR HIGH-PROFILE VEHICLES AND IN AREAS WHERE ROADS MAY BE SLICK DUE TO THE POTENTIAL PRECIPITATION. VISIBILITIES MAY BE BRIEFLY REDUCED AT TIMES DUE TO PERIODS OF LIGHT SNOWFALL OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MJB
2 follow-up statements
442 WWUS73 KDMX 110406 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1006 PM CST MON NOV 10 2014 ...STRONG AND GUSTY WINDS TONIGHT... .STRONG AND GUSTY NORTH TO NORTHWEST WINDS WILL CONTINUE INTO THE OVERNIGHT HOURS. A VERY TIGHT SURFACE PRESSURE GRADIENT IS ANTICIPATED TO REMAIN IN PLACE THROUGH TUESDAY MORNING AND CAUSE WINDS TO GUST IN EXCESS OF 45 MPH THROUGH THE OVERNIGHT HOURS. IN ADDITION...A LIGHT BAND OF SNOW WILL TRANSITION EASTWARD AND POTENTIALLY CAUSE VISIBILITY RESTRICTIONS UNDER A MILE AT TIMES THROUGH EARLY TUESDAY MORNING. THE WINDS ARE EXPECTED TO REMAIN GUSTY INTO TUESDAY...BUT WILL WEAKEN SOME FROM THE STRONGER WINDS EXPECTED OVERNIGHT. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 111200- /O.CON.KDMX.WI.Y.0017.000000T0000Z-141111T1200Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD... LENOX...NEW MARKET 1006 PM CST MON NOV 10 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WINDS...NORTH TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS...ANY LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND. USE CAUTION WHEN DRIVING AS IT MAY BE DIFFICULT WITH THE GUSTY WINDS...ESPECIALLY FOR HIGH-PROFILE VEHICLES. A LIGHT BAND OF SNOW WILL TRANSITION EAST LATE TONIGHT INTO THE OVERNIGHT HOURS AND MAY CAUSE SLICK ROADS AND BRIEF VISIBILITY RESTRICTIONS. HOWEVER...THE BAND OF SNOW IS NOT EXPECTED TO BE PERSISTENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KLP
936 WWUS73 KDMX 110946 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 346 AM CST TUE NOV 11 2014 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 111100- /O.CAN.KDMX.WI.Y.0017.000000T0000Z-141111T1200Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD... LENOX...NEW MARKET 346 AM CST TUE NOV 11 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS OVERNIGHT HAVE FALLEN BELOW WIND ADVISORY CRITERIA SO THE WIND ADVISORY WILL BE CANCELED. DESPITE THE ADVISORY BEING CANCELED IT WILL STILL BE WINDY TODAY AS A NORTHWEST WIND CONTINUES AT 15 TO 30 MPH WITH GUSTS AROUND 35 MPH. $$ FAB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:28 PM CST, 5 minutes earlier.
Area forecast discussion, Nov 10, 3:28 PM CST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST MON NOV 10 2014 .SHORT TERM /TONIGHT/... ISSUED AT 325 PM CST MON NOV 10 2014 STRONG COLD FRONT CURRENTLY STRETCHING ACROSS THE NORTHWESTERN THROUGH THE WEST CENTRAL CWA...AND IS EXPECTED TO CONTINUE TO TRACK EAST/SOUTHEASTWARD THROUGH THE ENTIRE CWA BY MID EVENING. SHARP TEMPERATURE DROP NOTICED BEHIND THE FRONT...WITH STRONG CAA AS H85 TEMPS FALL FROM AROUND +5C TO +10C TO AROUND -10C BY EARLY TUESDAY MORNING. THIS WILL SEND TEMPS PLUMMETING INTO THE 20S AND 30S...WITH READINGS AT ESTHERVILLE ALREADY AT 28F DEGREES. LOW CLOUDS TO SPREAD ACROSS THE ENTIRE CWA AS WELL...WITH WINDS BECOMING STRONG AND GUSTY AS WELL. STRONGEST PRESSURE RISES TO MOVE THROUGH THIS EVENING INTO THE OVERNIGHT HOURS ACROSS THE WEST CENTRAL INTO SOUTHWESTERN CWA WITH WINDS ALOFT IN THE 30KT TO 40KT RANGE. BUFKIT ALSO ADVERTISING 30KT TO 40KT WINDS THROUGHOUT THE MIXED LAYER WITH STRONG CAA EXPECTED TO HELP THESE WINDS MAKE THEIR WAY TO THE SURFACE. THEREFORE WILL ISSUE A WIND ADVISORY FOR THE WESTERN THIRD OF THE CWA WHERE THE PRESSURE RISES WILL COUPLE WITH THE MOMENTUM TRANSFER OF STRONG WINDS ALOFT. REMAINDER OF THE CWA COULD TOUCH ADVISORY CRITERIA WINDS OCCASIONALLY...BUT EXPECT IT TO BE MORE CONSISTENT ACROSS THE WEST THUS HAVE ONLY ISSUED FOR THAT AREA. DEF ZONE PRECIP TO MOVE INTO CENTRAL IOWA TONIGHT...AS THE SFC LOW LIFTS INTO SRN WI/NRN IL AREA BY LATE TONIGHT. AS THE LOWER LEVELS SATURATE AND PRECIP BEGINS...MAY INITIALLY HAVE SOME LIGHT FZDZ OR FZRA UNTIL THE COLUMN SATURATES AND ICE IS INTRODUCED QUICKLY CHANGING THE PRECIP TO SNOW. OVERALL LITTLE ICE ACCUMULATION IS EXPECTED WITH ONLY A LIGHT GLAZING IN SOME AREAS. AS FOR SNOW AMOUNTS...PRECIP IS EXPECTED TO BE LIGHT SO MUCH OF THE AREA MAY ONLY SEE A DUSTING TO MAYBE HALF AN INCH AT MOST. AREAS ACROSS THE NORTH WILL HAVE THE BEST CHANCE AT SEEING SOME LIGHT ACCUMULATIONS OF AROUND AN INCH TO AN INCH AND A HALF OVERNIGHT. WITH THE STRONG WINDS AND POTENTIAL FOR LIGHT SNOW...MAY BE A BRIEF PERIOD OF REDUCED VISIBILITIES ESPECIALLY ACROSS THE NORTH WHERE MAY SEE SOME LIGHT ACCUMULATIONS. RIGHT NOW IT APPEARS THAT THIS WOULD BE ON THE ORDER OF AN HOUR OR TWO AT MOST AS THE MOST INTENSE SNOWFALL BAND WOULD QUICKLY MOVE THROUGH...SO WILL NOT ISSUE A WINTER HEADLINE AT THIS TIME. WILL HAVE TO MONITOR THROUGH THE EVENING AS THE AREA DEVELOPS TO SEE IF ONE MIGHT BE WARRANTED FOR A PORTION OF THE OVERNIGHT HOURS. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 325 PM CST MON NOV 10 2014 VERY LIGHT SNOW MAY LINGER BEYOND 6 AM TUESDAY MORNING OVER THE FAR EAST FROM MASON CITY TO WATERLOO AND OTTUMWA BEFORE ENDING. STRONG MID LEVEL SUBSIDENCE AND DRYING BEHIND THE UPPER LEVEL SHORT WAVE WILL ARRIVE SHORTLY AFTER THAT TIME. COLD ADVECTION WILL CONTINUE THROUGH THE DAY AND WILL KEEP HIGH TEMPERATURES IN THE 20S TO LOWER 30S FOR MOST LOCATIONS. THESE TEMPERATURES COMBINED WITH BREEZY NORTHWEST WINDS WILL MAKE IT FEEL MUCH COLDER WITH APPARENT TEMPERATURE VALUES FROM THE SINGLE DIGITS TO AROUND 20. THE BREEZY WINDS WILL KEEP TEMPERATURES FROM BOTTOMING OUT AT NIGHT THROUGH. ANOTHER STRONG SHORT WAVE WILL DROP THROUGH THE NORTHERLY FLOW AND INTO MONTANA AND NORTH DAKOTA ON TUESDAY THEN CLOSE OFF. THIS SYSTEM WILL BRING ANOTHER ROUND OF COLD ADVECTION LATE TUESDAY AND TUESDAY NIGHT. H85 TEMPERATURES BY WEDNESDAY WILL BE NEAR -15C ACROSS THE ENTIRE STATE. HAVE DROPPED HIGH TEMPERATURES FURTHER FOR WEDNESDAY INTO THE 20S. MAY STILL BE A FEW DEGREES TOO HIGH. CENTRAL IOWA IS EXPECTED TO BE BETWEEN TWO SYSTEMS FROM THE NORTH AND SOUTH WEDNESDAY NIGHT. HAVE KEPT NEARLY THE ENTIRE AREA WITHOUT POPS WEDNESDAY NIGHT GIVEN THE AMOUNT OF DRY AIR AND LACK OF FORCING. THE NEXT CHANCE FOR PRECIPITATION WILL BE SATURDAY AND SATURDAY NIGHT AS PACIFIC MOISTURE OVERRIDES THE COLD DOME. THIS SYSTEM WILL BRING THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS. OTHERWISE...THE DEEP FREEZE WILL REMAIN THE PROMINENT WEATHER STORY THROUGH THE FORECAST PERIOD AND QUITE POSSIBLY WELL BEYOND. A LARGE OMEGA BLOCK WILL BECOME ESTABLISHED THROUGH THE WEAK...FEATURING TWO LARGE AREAS OF LOW PRESSURE. THE FIRST LOW WILL BECOME ESTABLISHED NEAR TO JUST SOUTH OF HUDSON BAY WITH THE OTHER WILL BE CENTERED NEAR THE ALEUTIAN ISLANDS. THIS WILL RESULT IN A RIDGE FROM THE FAR WEST COAST NORTH ACROSS WESTERN NEBRASKA AND KEEP THE DEEP NORTH FLOW DRAINING THE VERY COLD AIR SOUTH INTO THE UPPER MIDWEST. ANOTHER VERY COLD PUSH ON TARGET TO ARRIVE BY NEXT MONDAY WHICH COULD BRING HIGHS IN THE TEENS TO MID 20S. && .AVIATION...10/18Z ISSUED AT 1239 PM CST MON NOV 10 2014 STRONG COLD FRONT HAS ALREADY PUSHED INTO NORTHWEST IOWA AND WILL CONTINUE TREADING ACROSS THE STATE THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND INCREASE TO BECOME QUITE GUSTY BEHIND THE FRONT. CIGS WILL LOWER INTO THE MVFR RANGE WITH EVEN A FEW IFR OBSERVATIONS POSSIBLE. FOR NOW HAVE JUST MENTIONED IFR WITH A SCT DECK. PRECIPITATION EXPECTED TO SPREAD ACROSS THE TAF SITES THIS EVENING...WITH AN INITIAL CHANCE FOR RAIN CHANGING TO VERY LIGHT FZRA OR FZDZ BEFORE COMPLETELY CHANGING OVER TO SNOW. THE SNOW SHOULD TAPER OFF FROM SOUTHWEST TO NORTHEAST BY TUESDAY MORNING...WITH MVFR CIGS REMAINING THROUGH THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BEERENDS LONG TERM...DONAVON AVIATION...BEERENDS
Hazardous weather outlook, Nov 10, 3:50 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CST MON NOV 10 2014 IAZ004>007-015>017-023>028-033>039-111000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 350 AM CST MON NOV 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR A WINTERY MIX OF PRECIPITATION TONIGHT CHANGING OVER TO ALL SNOW OVERNIGHT. THE BEST CHANCE FOR A LIGHT ACCUMULATION OF SNOW WILL OCCUR NORTH OF HIGHWAY 18. VERY LITTLE ICE ACCRUAL IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ044>050-057>062-070>075-081>086-092>097-111000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 350 AM CST MON NOV 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.